updated 3/22/2007 12:19:02 PM ET 2007-03-22T16:19:02

Japanese doctors were warned on Wednesday against prescribing Tamiflu to teenagers after several young patients taking the bird flu-fighting drug reportedly exhibited dangerous behavior.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

The Health Ministry issued emergency instructions Tuesday to a Japanese Tamiflu distributor, Chugai Pharmaceutical Co., to warn doctors not to give the drug to teenagers, a Chugai official said on condition of anonymity, citing protocol.

Chugai began distributing warnings to doctors, hospitals and pharmacies across Japan on Wednesday, the official said.

Martina Rupp, a spokeswoman for Swiss manufacturer Roche Holding AG, said the company didn’t understand the Japanese government’s rationale for the action.

“No causal relationship has been established between Tamiflu and these reports, and we don’t see this as an appropriate course of action,” Rupp told The Associated Press.

Concerns over Tamiflu, also known as oseltamivir, have spiked in Japan after a boy and a girl, both 14, fell to their deaths from their condominiums while taking the drug in separate incidents in February.

The U.S. Food and Drug Administration has said it received more than 100 reports of delirium, hallucinations and other unusual psychiatric behavior, mostly in Japanese children treated with Tamiflu, between Aug. 29, 2005, and July 6, 2006. The Japanese government has not released detailed figures.

The FDA added a new precaution to Tamiflu’s label in November, bringing the U.S. label more in line with the Japanese one that already warned that such abnormal behavior could occur.

Both Roche and the FDA have said that severe cases of the flu can spark the abnormal behavior displayed by some patients.

Two 12-year-old boys also taking Tamiflu both broke legs after jumping out of their houses in separate incidents in February and March, the official said.

Tamiflu, one of the few drugs believed to be effective in treating bird flu, is widely used in Japan to treat influenza.

© 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,